EXPLORE!

Rifampicin and Streptomycin-induced Exfoliative Dermatitis: A Rare Case Report

  1206 Views

Dr Praveen B Gautam, Dr Hn Chaudhary, Dr Santosh Kumar Singh, Dr Gaurav Murti    16 December 2017

Keywords

Antitubercular drugs, exfoliative dermatitis, steroids

Exfoliative dermatitis is characterized by erythema and scaling of the involving skin surface. It is usually drug-induced, idiopathic or secondary to underlying cutaneous or systemic disease. Theoretically, any drug may cause exfoliative dermatitis. Among antitubercular drugs, exfoliative dermatitis has been reported with isoniazid, rifampicin, ethambutol, pyrazinamide, streptomycin, PAS either singly or combination of two drugs in some case reports.1-5 Early recognition, prompt withdrawal of antitubercular therapy and administration of steroids, if reaction is severe, are the cornerstones of its management. Here, we report exfoliative dermatitis secondary to rifampicin and streptomycin in the same individual, a rare presentation.

Case Report

A 40-year-old male was admitted in our department as a proven case of tubercular meningitis with complaints of severe generalized itching, erythema and scaling involving trunk, upper extremities and palms since past 2 weeks, fever on and off and headache for last 2 months. The patient was on antitubercular treatment (isoniazid rifampicin, ethambutol and pyrazinamide) from last 6 weeks for tubercular meningitis by a private medical practitioner. The initial 6 weeks of the therapy was uneventful till 2 weeks back, when he developed generalized itching and erythema all over body. Despite the itching and erythema, he continued his antitubercular treatment, which led to the progression of lesions to scaling and edematous swelling of face and hands. He noticed itching as the first symptom followed by progressive erythema, edema and scaling after few days.

On clinical examination, he was febrile, normotensive and there was generalized erythema and scales involving trunk, upper extremities and palms (Fig. 1 a-d). There was no neck rigidity and no Kerning’s sign present. The routine investigations revealed hemoglobin - 11.5 g%, total leukocyte count (TLC) - 12,100/mm3, differential leukocyte count (DLC) - P72%,L26%,E02%, erythrocyte sedimentation rate (ESR) - 22 min/1st hour, platelet count - 1,89,000/mm3 and total bilirubin - 0.41 mg/dL, serum glutamic-oxaloacetic transaminase (SGOT) -  34.7 U/L, serum glutamic-pyruvic transaminase (SGPT)  -21.9 U/L, serum creatinine - 0.8 mg/dL, serum urea - 30.3 mg/dL, random blood sugar (RBS) - 81.0 mg/dL, hepatitis B surface antigen (HBsAg) - negative and nonreactive to human immunodeficiency virus (HIV). Chest X-ray did not reveal any tuberculous focus. Skin biopsy revealed all the four layer of skin showing hyperkeratotic changes, which was suggestive of exfoliative dermatitis. So, a provisional diagnosis of antitubercular drugs induced exfoliative dermatitis was made.

All the antitubercular drugs were stopped. He was given prednisolone 1 mg/kg body weight along with general supportive treatment. After 10 days of the treatment, the symptoms subsided and there was regression of skin eruption. After that, antitubercular drugs were reintroduced one by one in challenging dosages as per World Health Organization (WHO) guidelines.6

He tolerated isoniazid without any recurrence of the symptoms. When rifampicin 75 mg was reintroduced, after 8 hours patient developed itching, erythema and scaling on both hands. It proved rifampicin to  be culprit, which was never given again. After subsidence of symptoms (Fig. 2 a-c), ethambutol and pyrazinamide were reintroduced, patient well-tolerated without any symptoms.

As the patient was a case of tubercular meningitis,  he was given streptomycin 500 mg intramuscular after skin sensitivity test, but he developed itching over body, high-grade fever, hypotension, edema and scaling over both lower limbs within 6 hours (Fig. 1 d). Patient was managed with symptomatic treatment and became symptoms free after 2 weeks (Fig. 2 c). Rechallenge of the streptomycin was not performed in view of serious reaction. So, the diagnosis of exfoliative dermatitis secondary to rifampicin and streptomycin was made. Patient was discharged on isoniazid, ethambutol, pyrazinamide and ofloxacin for intensive phase, which was well-tolerated. After intensive phase, patient improved clinically and was continued on isoniazid, ethambutol and ofloxacin for continuation phase.

Discussion

Cutaneous adverse drug reactions (CADRs) are one of the commonly observed major adverse effects of first-line antitubercular therapy being reported in 5.7% of tubercular patients.7 CADR associated with antitubercular treatment includes rash, erythema multiforme syndrome, urticaria, lichenoid eruption and other more serious ones like Steven-Johnson’s syndrome and exfoliative dermatitis. Exfoliative dermatitis is an erythematous, scaling dermatitis involving most, if not all, of the skin and results in massive scaling. This generalized scaling eruption of the skin is drug-induced, idiopathic or secondary to underlying cutaneous or systemic diseases. Approximately, 10% of the cases are the result of drug reaction.8

Drug eruption must be considered as one of the differential diagnosis of a suddenly appearing symmetric eruption. This is especially true for those at risk, like elderly, patients with organ failure, polypharmacy (use of more than 5 type of medication excluding antitubercular drug), patients with certain infections (HIV).9,10

In a large tertiary care center study on CADR with antitubercular drugs, pyrazinamide was the commonest offending drug (2.38%) followed by streptomycin (1.45%), ethambutol (1.44%), rifampicin (1.23%) and isoniazid (0.98%).7

CADR usually occurs within 2 months of initiation of drug therapy. The management of tuberculosis patients with CADR depends on its severity. If CADR is mild then topical corticosteroids and antihistaminics can be given and antitubercular drugs can be continued under close clinical monitoring. These patients can be managed as outpatient but close follow-up is recommended.11

Cases of severe dermatologic reactions, such as exfoliative dermatitis and other cases of dermatitis associated with severe systemic reactions should be referred for hospital admission for treatment and for establishing a new antitubercular regimen after re-challenge according to WHO guidelines6 under daily surveillance as an inpatient. In our patient, the antitubercular drugs were stopped immediately and steroids with antihistaminics were given. Since, re-challenge should not be performed after serious reaction, in our case, the patient was put on a modified antitubercular regimen of isoniazid, ethambutol, pyrazinamide and ofloxacin.

Conclusion

Severe hypersensitivity reactions to standard antitubercular drugs are rare, but they may be fatal. CADR usually occur within 2 months in relation to initial dose of antitubercular drugs and must be recognized early to reduce associated morbidity and mortality.

References

  1. Rosin MA, King LE Jr. Isoniazid-induced exfoliative dermatitis. South Med J. 1982;75(1):81.
  2. Goldin HM, Schweitzer WJ, Bronson DM. Rifampin and exfoliative dermatitis. Ann Intern Med. 1987;107(5):789.
  3. Miranda MFM, Rege VL, Coelho VE. Exfoliative dermatitis due to ethambutol. Indian J Tuberc. 1996;43:103-4.
  4. Perdu D, Lavaud F, Prévost A, Deschamps F, Cambie MP, Bongrain E, et al. Erythema multiforme due to pyrazinamide. Allergy. 1996;51(5):340-2.
  5. Kishore PV, Palaian S, Prabhu S, Prabhu M, Mishra P. Drug induced maculopapular rash with the commonly used first line antitubercular drug, pyrazinamide. Int J Dermatol. 2007;5(1):42-4.
  6. Pio A, Chaulet P. Tuberculosis Handbook, 2nd Edition. Geneva, Switzerland: World Health Organization; 2003.
  7. Tan WC, Ong CK, Kang SC, Razak MA. Two years review of cutaneous adverse drug reaction from first line antituberculous drugs. Med J Malaysia. 2007;62(2):143-6.
  8. Bolognia JL, Braverman IM. Skin manifestations of internal disease. In: Braunwald E, Fauci AS, Kasper DL, Hauser SL, Longo DL, Jameson JL (Eds.). Harrison’s Principles of Internal Medicine, 16th Edition. New York: McGraw-Hill; 2004. pp. 315-31.
  9. Yee D, Valiquette C, Pelletier M, Parisien I, Rocher I, Menzies D. Incidence of serious side effects from first line antituberculosis drugs among patients treated for active tuberculosis. Am J Respir Crit Care Med. 2003;167(11):1472-7.
  10. Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994;331(19):1272-85.
  11. World Health Organization. Treatment of Tuberculosis. Guidelines for National Programmes, 2nd Edition. Geneva, Switzerland; 1997.

To comment on this article,
create a free account.

Sign Up to instantly get access to 10000+ Articles & 1000+ Cases

Already registered?

Login Now

Most Popular Articles

News and Updates

eMediNexus provides latest updates on medical news, medical case studies from India. In-depth medical case studies and research designed for doctors and healthcare professionals.